All Journal Entries Journals

Interferon and Vision Problems

Dec 27, 2011 - 0 comments
Tags:

interferon

,

Vision problems

,

Hepatitis C



Thank you to hrsepwrguy for posting this information about Interferon and vision problems.
Advocate1955

http://hcvets.com/data/hcv_liver/eyes.htm

Cotton-wool spots were found in 31 patients and retinal hemorrhage in nine patients during treatment (24% of patients). These lesions remained asymptomatic and disappeared in all patients. A previous history of arterial hypertension (RR 4.60, 95% CI 1.95-10.85), age above 45 years (RR 2.80, 95% CI 1.36-5.85), and use of pegylated alpha-interferon (RR 2.75, 95% CI 1.41-5.38) were significantly associated with retinopathy. Neurovisual impairment was present in 31 patients (20%) before treatment and in 74 patients (47%) during treatment.

In studies including a significant number of diabetic patients [5,7] diabetes mellitus has also been associated with retinopathy. Furthermore, improvement of retinopathy is delayed in hypertensive and diabetic patients after ending treatment [7]. This relationship emphasizes that IFN-induced retinopathy can result from physiopathological mechanisms in common with other retinopathies related to microvascular abnormalities.

Conclusions:  In conclusion, this study showed that signs of retinopathy and neurovisual impairment were common in patients receiving alpha-interferon therapy but were rarely symptomatic. It suggests that alpha-interferon may usually be continued in asymptomatic patients as long as there is careful fundoscopic examination.


Post a Comment